Pennsylvania, 2022

Excessive Heat in Pennsylvania, June 16, 2022

June 16, 2022 · NWS PBZ · 1 event in 1 county or zone

A baby died in a car in Upper Saint Clair after being left in a hot car for several hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A baby died in a car in Upper Saint Clair after being left in a hot car for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 5:49 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 16, 5:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
649 PM EDT Thu Jun 16 2022

.SYNOPSIS...
Showers and thunderstorms will end tonight, leading to drier
and cooler conditions through the weekend after the passage of a
cold front.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
7pm update...
A weak boundary evident on radar/satellite is allow for
continued development over eastern Ohio, mainly west of I-79.
While a few remain severe, the loss of shear/jet support and
loss of insolation mean these will weaken over the next 2 to 4
hour. Steering flow appears weak in the region and generally
parallel to the boundary, meaning that storms will be
slow/struggle to move southward and there will be some training
of storms in the region. The flash flood threat will have to be
monitored if training continues for too long on one location.

Elsewhere, warm air aloft and loss of heating from convective
cloud shielding has all but ended both the severe and storm
threat. Thus, the Severe Thunderstorm Watch was cancelled for
all but those where convection remains. These clouds, rain and
the onset of nighttime means the threat from high heat indices
has also ended, thus the Heat Advisory was cancelled.

Overnight temperature will remain above normal give abundant
storm induced cloud cover and delay in the arrival of cooler
air as the actual cold front remains to the northwest.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
The cold front, hung up to the northwest as flow become
temporarily zonal, will plunge southeast Friday due to another
shortwave rounding the upper trough. Meager moisture will keep
the region precipitation free, resulting in a mostly sunny sky
mixed with scattered diurnal cumulus and gusty northwest wind.
Temperature will remain near to above normal given the delayed
arrival of strong cold advection.

Cold advection will peak overnight Friday as high pressure
builds in from the northwest, resulting in below normal
temperature Saturday with abundant insolation.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Warm advection will begin Sunday, returning area temperature
toward seasonal averages with increasing cloud cover due to
moist advection aloft.

The central U.S. ridge should build east early next week,
promoting a fairly rapid return of well above normal
temperature. Shower and thunderstorm chances could return as
well depending on shortwave activity east of the ridge axis.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Thunderstorms over eastern OH will dissipate over the next 4
hours with the loss of daytime heating and upper level jet
support.

Convectively induced high clouds will clear out overnight,
leading to mostly sunny sky Friday with diurnally induced
few/sct cu and veering NW wind gusting to 25kts.

.Outlook...
VFR conditions are likely through the weekend before
precipitation chances increase with a warm front early next
week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jun 16, 5:30 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
630 PM EDT Thu Jun 16 2022

OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073>076-WVZ001-002-
012-021-509>514-172230-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
630 PM EDT Thu Jun 16 2022

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ057>059-068-069-PAZ031-WVZ003-004-172230-
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Ohio-Marshall-
630 PM EDT Thu Jun 16 2022

...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania and the northern panhandle of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 5:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
644 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND DMG     3 WNW KIMBOLTON         40.17N  81.62W
06/16/2022                   GUERNSEY           OH   EMERGENCY MNGR

            TREE DAMAGE ALONG WINDOW ROAD REPORTED TO EMA BY
            RESIDENTS

&&

EVENT NUMBER PBZ2202454

KRAMAR
Local storm report, Jun 16, 5:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             JEWETT                  40.37N  81.00W
06/16/2022  E1.25 INCH       HARRISON           OH   PUBLIC

&&

EVENT NUMBER PBZ2202455

SKH
Local storm report, Jun 16, 5:50 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
650 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     2 ENE EAU CLAIRE        41.14N  79.76W
06/16/2022                   BUTLER             PA   PUBLIC

            EXTENSIVE TREE DAMAGE REPORTED ALONG MCKEES RD.
            REPORTED NO DAMAGE TO STRUCTURES.

&&

EVENT NUMBER PBZ2202456

KRAMAR
Local storm report, Jun 16, 5:57 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             2 SE TRANSFER           41.31N  80.41W
06/16/2022  E2.00 INCH       MERCER             PA   SOCIAL MEDIA

            PICTURE PROVIDED.

&&

EVENT NUMBER PBZ2202457

SKH
Special weather statement, Jun 16, 5:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
658 PM EDT Thu Jun 16 2022

OHZ057-068-162330-
Noble OH-Muskingum OH-
658 PM EDT Thu Jun 16 2022

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN MUSKINGUM AND WEST
CENTRAL NOBLE COUNTIES THROUGH 730 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of New Concord to 6 miles
southwest of South Zanesville. Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Zanesville, South Zanesville, Philo, Pleasant Grove, Fultonham,
Cannelville, High Hill, Chandlersville, Ruraldale, Bridgeville,
Duncan Falls, and East Fultonham.

This includes Interstate 70 in Ohio between mile markers 149 and 165.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east central Ohio.

&&

LAT...LON 4000 8185 3986 8169 3984 8169 3984 8168
      3980 8163 3975 8168 3977 8207 3982 8208
      3982 8217 3991 8216 3991 8223 3992 8223
TIME...MOT...LOC 2258Z 309DEG 22KT 3992 8185 3986 8213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

RACKLEY
Local storm report, Jun 16, 6:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
700 PM EDT THU JUN 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BETHESDA                40.01N  81.07W
06/16/2022  E1.00 INCH       BELMONT            OH   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2202458

SKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Allegheny

When
June 16, 6:00 PM EST
Where
Allegheny forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

A 3 month old male died after being left several hours in a hot car along Fort Couch Road in Upper Saint Clair, PA. The maximum high temperature at KAGC (11 miles from the incident) was 92F; heat index for the day was close to 100 degrees. Article: https://www.nbcnews.com/news/us-news/3-month-old-dies-left-parents-car-several-hours-pennsylvania-police-sa-rcna34139.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Allegheny2022-06-160FemaleVehicle/Towed TrailerDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021409.